14 August, 2017
Oxygen & Severe Nosebleeds
Nosebleeds are a common side effect for patients undergoing oxygen therapy. However, ongoing severe nosebleeds should be brought to the attention of your health care provider to ensure there isn’t another underlying cause.
Dry Nasal Passage
Oxygen therapy may trigger nosebleeds by drying your nasal passages. Furthermore, according to KidsHealth.org, when your nasal membranes dry out, it may cause the interior of your nose to scab over, and as these wounds break from itching or moving your nose, they often bleed. In addition, Mayo Clinic explains that nosebleeds begin in your septum, which is the thin membrane that separates your nasal chambers.
As the National Heart and Lung Blood Institute explains, oxygen is often supplied to patients through two small plastic tubes or prongs known as a nasal cannula. One small tube is placed into each nostril to ensure proper oxygen flow. However, because these tubes can irritate the inside of your nose, they may increase your risk of nosebleeds.
You can help prevent nosebleeds caused by supplemental oxygen use by using a humidifier to help keep your nostrils moist. Your doctor may be also able to recommend a nasal spray that can alleviate your symptoms. In addition, TeensHealth explains that you should try to avoid rubbing or itching your nose and suggests placing a small amount of a lubricant such as petroleum jelly inside each nostril, especially on and around the septum.
If you continue to experience ongoing nosebleeds and the symptoms seem severe, consult your health care provider in order to achieve an accurate diagnosis. Frequent nosebleeds can be an indication of a more serious problem. In addition, your doctor may be able to help alleviate your symptoms by simply changing your oxygen flow rate or frequency.
- wernerimages/iStock/Getty Images